Aws Alameri, MD1, Adam Hughston, MD1, Eric Lorio, MD2, Allan L. Parker, DO1
1University of Texas Health Science Center, San Antonio, TX; 2University of Texas Health, San Antonio, TX
Introduction: Evidence supports an association between CNS demyelination disorders and use of with Tumor Necrosis Factor-α (TNF-α) inhibitors. Here we present a case of optic neuritis onset after initiating therapy with infliximab-dyyb and describe subsequent treatment response.
Case Description/Methods: A 31-year old female with a history of Ulcerative Colitis, presented with new left periorbital heaviness 2 weeks after receiving the first dose of infliximab-dyyb. The pain eventually progressed to darkening and blurring of vision. The physical examination was positive for reduced visual acuity, color desaturation, and positive relative afferent pupillary reflex on the left eye only. CSF studies were remarkable for positive Oligoclonal bands and increased IgG Index. Orbital and brain MRI were suggestive of optic neuritis. Infliximab-dyyb was discontinued and she was treated with a course of IV Methylprednisolone and discharged home on Glatiramir acetate. On follow up visits, eye pain and blurry vision dramatically improved. In order to avoid extra-colonic side effects, she was switched to vedolizumab which she has tolerated well.
Discussion: It has been described that IBD patients can present with CNS demyelination, which can be explained by both conditions sharing epidemiological and immunological characteristics. However, this association can be confounded by the use of TNF-α inhibitors, which are commonly used in treating IBD and have been themselves associated with CNS demyelination. Though mechanism is unclear, blocking TNF-α receptors in the CNS has been found to result in neuroinflammation and long-term neural damage. The average time from exposure to the onset of symptoms has been described as seventeen months in one case series on infliximab. However, in our patient she started experiencing symptoms after the initial dose. This rapid reaction may be due to infliximab-dyyb being used. To our knowledge this is the first reported reaction related to a bio-similar. This demonstrates that further studies are needed to estimate the true incidence of demyelinating disorders in patients with IBD and to elucidate if bio-similar may be subject to stronger demyelinating reactions.
Citation: Aws Alameri, MD; Adam Hughston, MD; Eric Lorio, MD; Allan L. Parker, DO. P0528 - A CASE OF OPTIC NEURITIS IN SETTING OF STARTING INFLIXIMAB-DYYB IN ULCERATIVE COLITIS PATIENT. Program No. P0528. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.